EMAIL TO A FRIEND COMMENT

 

Anti-seizure Drug Potiga Linked to Retinal Abnormalities and Blue Skin Discoloration


The FDA is warning the public that the anti-seizure medication Potiga (ezogabine) can cause blue skin discoloration and eye abnormalities characterized by pigment changes in the retina. The FDA does not currently know if these changes are reversible. All patients taking Potiga should have a baseline eye exam, followed by periodic eye exams. The FDA is working with the manufacturer to gather and evaluate all available information to better understand these events.

 

From marketing in April 2012 through February 2013, approximately 10,900 prescriptions were dispensed and approximately 2,900 patients received a dispensed prescription for ezogabine from outpatient retail pharmacies. Based on sales distribution data, the majority of all ezogabine bottles (78% of ezogabine sales) were distributed to outpatient retail pharmacies.

 

Pigment changes in the retina have the potential to cause serious eye disease with loss of vision. It is not yet known whether the retinal pigment changes caused by Potiga lead to visual impairment, although several patients have been reported to have impaired visual acuity.

 

The skin discoloration in the reported cases appeared as blue pigmentation, predominantly on or around the lips or in the nail beds of the fingers or toes, but more widespread involvement of the face and legs has also been reported. Scleral and conjunctival discoloration, on the white of the eye and inside eyelids, has been observed as well. The skin discoloration generally occurred after four years of treatment with Potiga, but has appeared sooner in some patients. In some cases, retinal abnormalities have been observed in the absence of skin discoloration.

 

In light of this new safety information, all patients taking Potiga or about to start Potiga should have an eye exam, followed by periodic eye exams thereafter. Potiga should be discontinued if ophthalmic changes are observed unless no other treatment options are available. If a patient develops skin discoloration, serious consideration should be given to changing to an alternate medication.

 

Patients should not stop taking Potiga or any anti-seizure medication without talking to their health care professional, as stopping anti-seizure treatment suddenly can precipitate withdrawal seizures, a serious and life-threatening medical problem.

 

See the FDA Safety Announcement

 

 

REPRINTS & PERMISSIONS COMMENT